Iowa, 2010Flooding in Iowa, June 22 to 30, 2010
June 22 to 30, 2010 · NWS DMX · 8 events in 7 counties and zones
The series of strong thunderstorm continued to plague the state during the 3rd week of June. A large MCS rolled across the state, with the heaviest rain falling across the northern sections of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $675,000
- Crop damage
- $2.8 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The series of strong thunderstorm continued to plague the state during the 3rd week of June. A large MCS rolled across the state, with the heaviest rain falling across the northern sections of the state. The heavy rainfall caused already swollen rivers to rise above flood state yet again. Flooding became more of an agricultural problem as time progressed as well. With the lateness of the flooding, the impact on crops continued to grow as late planting or replanting quickly became unavailable as an option. A more complete discussion of the months flooding is contained in the second flooding event of the month from 12-21 June 2010.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 5:45 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 22, 5:45 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT TUE JUN 22 2010
.UPDATED 12Z AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
LOTS OF UNCERTAINTY AGAIN TODAY AS MORNING MCS IS ARRIVING A BIT
EARLY AND BEHAVING DIFFERENTLY WITH STRONG POST MCS DRYING AND WINDS
...LIKELY ASSOCIATED WITH SUBSIDENCE IN MID LEVELS. CURRENT MOVEMENT
WOULD PUT BACK EDGE ALMOST TO I-35 BY 12-13Z...WHICH WOULD ALLOW
PLENTY TIME FOR HEATING UP AND DESTABILIZATION DURING THE DAYLIGHT
HOURS. HAVE GONE WITH THE HIGHEST POPS FOR THIS MORNING. NONE OF THE
NUMERICAL MODELS IS HANDLING THE CURRENT ACTIVITY VERY WELL...BUT
ALL INDICATE A WARM ADVECTION SURGE THAT IS STRONGER THAN THE PAST
FEW DAYS AND MAY FINALLY PUSH THE SURFACE BOUNDARY NORTH. WILL PLAY
IT CONSERVATIVE AND NOT PUSH THE BOUNDARY QUITE AS FAR NORTH AS THE
MODELS...SINCE NONE HAVE MUCH IN THE WAY OF MORNING THUNDERSTORMS.
AND AS ALWAYS...IT REMAINS TO BE SEEN WHETHER TRAILING CONVECTION
OVER KANSAS AND NEBRASKA HOLDS TOGETHER...BUT IF IT DOES...THE
BOUNDARY WOULDN'T MAKE MUCH PROGRESS NORTH AT ALL. WHETHER THE
BOUNDARY IS NORTH OR SOUTH...THERE WILL BE STRONG INSTABILITY TO ITS
SOUTH AND AN INCREASING LOW-LEVEL JET FOR CONVERGENCE. KEPT A LOW
POP OVER THE NORTH HALF OF THE FORECAST AREA FOR THIS
AFTERNOON...BUT REALLY THINK THAT CHANCES FOR REDEVELOPMENT WILL BE
MUCH BETTER AFTER 00Z. IF STORMS WERE TO DEVELOP OVER THE NORTHERN
HALF OF IOWA...THERE WILL BE PLENTY OF SHEAR AND INSTABILITY FOR
ROTATING STORMS AND SEVERE WEATHER.
.LONG TERM /TONIGHT THROUGH SATURDAY/...
THE BIG QUESTION THROUGH WEDNESDAY NIGHT IS WHERE WILL THE FRONTAL
BOUNDARY BE. THE GENERAL CONSENSUS OF THE MODELS IS FOR THE FRONT
TO LIFT TO THE HIGHWAY 20 CORRIDOR BY LATE THIS AFTERNOON OR EARLY
EVENING. WE ARE EXPECTING ANOTHER MCS TONIGHT TO ROLL ACROSS
NORTHERN IOWA AND WITH THE ABUNDANT SHEAR AND CAPE IN PLACE IT
SHOULD BE QUITE ACTIVE ALONG AND NORTH OF THE FRONTAL BOUNDARY. I
WILL BE HITTING THE WORDING HARD IN THE HWO AND ZONES FOR THE
NORTHERN THIRD. LINGERING CHANCES FOR THUNDERSTORMS WEDNESDAY AS
THE UPPER WAVE PUSHES THROUGH THEN A RESPITE. UPPER RIDGING TRIES
TO BUILD INTO THE UPPER MIDWEST ON THURSDAY AND FRIDAY BUT THE
MODELS DIFFER ON THE STRENGTH OF A WAVE PROGGED TO PUSH INTO THE
REGION FRIDAY/SATURDAY. I PUT SMALL POPS ACROSS THE NORTH LATE
FRIDAY AND SATURDAY FOR NOW AND WILL ADJUST AS RUNS BECOME MORE
CONSISTENT. OTHERWISE...NOT MANY CHANGES MADE TO TEMPS. IF
ANYTHING A TWEAKED THEM FOR CONVECTIVE TRENDS.
&&
.AVIATION...
22/12Z...IMMEDIATE CONCERN IS STORMS MOVING ACROSS SOUTHERN IOWA
WHICH WILL MAINLY AFFECT KOTM AND KALO. THEN REDEVELOPMENT ALONG A
WARM FRONT FORECAST TO LIFT ACROSS IOWA LATER TODAY AND TONIGHT.
STRONG WIND CAN BE EXPECTED WITH ALL STORMS AND LARGE HAIL WITH
STORMS TONIGHT. FRONTAL POSITION IS KEY TO WHERE CONVECTION WILL BE
THUS TIMING AND AREAL EXTEND WILL BE DIFFICULT TO FORECAST. MVFR
CONDITIONS ARE EXPECTED WITH LOCAL IFR CONDITIONS IN FOG.
&&
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JUNGBLUTH
LONG TERM/AVIATION...FAB
Hazardous weather outlook, Jun 22, 3:37 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
437 AM CDT TUE JUN 22 2010
IAZ044>050-057>062-070>075-081>086-092>097-230945-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
437 AM CDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING.
SOME STORMS MAY PRODUCE STRONG WIND GUSTS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND ESPECIALLY
TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE
HELD TODAY. THE TIME OF THE CALL WILL BE DETERMINED LATER THIS MORNING.
IAZ004>007-015>017-023>028-033>039-230945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
437 AM CDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THEN AGAIN BY
MID AFTERNOON THROUGH TONIGHT. THE STORMS THIS MORNING MAY PRODUCE
DAMAGING WIND. THE STORMS LATER THIS AFTERNOON AND EVENING MAY
PRODUCE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE
HELD TODAY. THE TIME OF THE CALL WILL BE DETERMINED LATER THIS MORNING.
FAB
In the hours before
Local storm report, Jun 22, 5:10 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND GST 2 W LEIGHTON 41.34N 92.83W
06/22/2010 E60 MPH MAHASKA IA TRAINED SPOTTER
&&
JHLocal storm report, Jun 22, 5:15 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM TSTM WND GST OSKALOOSA 41.29N 92.64W
06/22/2010 E60 MPH MAHASKA IA TRAINED SPOTTER
&&
JHLocal storm report, Jun 22, 5:21 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 AM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND GST 1 SW OTTUMWA 41.01N 92.43W
06/22/2010 E60 MPH WAPELLO IA TRAINED SPOTTER
WIND GUSTS 50 TO 60 MPH. SPOTTER ALSO NOTES REPORTS OF
STREET FLOODING HEARD FROM POLICE SCANNER.
&&
JHLocal storm report, Jun 22, 6:03 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG 2 NW GRAVITY 40.78N 94.77W
06/22/2010 TAYLOR IA EMERGENCY MNGR
AT LEAST PART OF A ROOF OFF A HOME. TIME ESTIMATED.
&&
KJLocal storm report, Jun 22, 6:07 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 AM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG MURRAY 41.04N 93.95W
06/22/2010 CLARKE IA FIRE DEPT/RESCUE
SIX INCH TREE BRANCHES DOWN. WIND WAS ESTIMATED AT 57
MPH. POWER OUT AT FIRE STATION AND IN BUSINESS DISTRICT.
&&
KJLocal storm report, Jun 22, 6:51 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG 2 NW GRAVITY 40.78N 94.77W
06/22/2010 TAYLOR IA EMERGENCY MNGR
AT LEAST PART OF A ROOF OFF A HOME. TIME ESTIMATED.
0500 AM TSTM WND DMG MURRAY 41.04N 93.95W
06/22/2010 CLARKE IA FIRE DEPT/RESCUE
SIX INCH TREE BRANCHES DOWN. WIND WAS ESTIMATED AT 57
MPH. POWER OUT AT FIRE STATION AND IN BUSINESS DISTRICT.
0520 AM TSTM WND DMG 1 SSE INDIANOLA 41.34N 93.56W
06/22/2010 WARREN IA PUBLIC
20 FEET OF WOODEN PRIVACY FENCE WAS BLOWN DOWN AND DOORS
TO A PLASTIC SHED WERE BLOWN DOWN.
0600 AM TSTM WND GST 2 W LEIGHTON 41.34N 92.83W
06/22/2010 E60.00 MPH MAHASKA IA TRAINED SPOTTER
0614 AM TSTM WND GST OSKALOOSA 41.29N 92.64W
06/22/2010 E60.00 MPH MAHASKA IA TRAINED SPOTTER
0616 AM TSTM WND GST 1 SW OTTUMWA 41.01N 92.43W
06/22/2010 E60.00 MPH WAPELLO IA TRAINED SPOTTER
WIND GUSTS 50 TO 60 MPH. SPOTTER ALSO NOTES REPORTS OF
STREET FLOODING HEARD FROM POLICE SCANNER.
&&
KJFlood, Polk
- When
- June 22, 7:36 AM CST to June 24, 3:49 AM CST
- Where
- Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.566, -93.672
Flood, Marion
- When
- June 22, 6:51 PM CST to 7:00 PM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Humboldt
- When
- June 23, 12:31 AM CST to June 30, 11:59 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Polk
- When
- June 23, 1:30 AM CST to June 24, 3:40 AM CST
- Where
- Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.559, -93.675
Flood, Mahaska
- When
- June 23, 11:30 AM CST to June 25, 5:42 AM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
Flood, Webster
- When
- June 23, 1:24 PM CST to June 30, 11:59 PM CST
- Where
- Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $1.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
Flood, Hamilton
- When
- June 24, 3:06 AM CST to June 30, 2:00 PM CST
- Where
- Hamilton County, 2.48 mi ENE of Webster City to 2 mi N of Stanhope
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 42.482, -93.774
Flood, Kossuth
- When
- June 24, 11:00 AM CST to June 30, 11:59 PM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010$1.9 million · EF1 · 47 events
- Heat in Arkansas, June 22, 20101 death · 1 event
- Rip Current in New York, June 22, 20101 death · 1 event
- Flash Flooding and Flooding in Indiana, June 22 to 23, 2010$3.5 million · 1 in hail · 20 events
- Tornado and Hail in Wyoming, June 22, 2010$405,000 · EF0 · 22 events
- Flooding in Illinois, June 22 to 26, 2010$500,000 · 2 events
- Tornado in Pennsylvania, June 22, 2010$100,000 · EF1 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22, 2010$250,000 · 1 event
- Flood in Missouri, June 22, 2010$250,000 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22 to 28, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231128, 231122, 231126, 231127, 231123, 231125, 231129, 231124.